Wyoming, 2021

High Wind in Wyoming, December 4 to 12, 2021

December 4 to 12, 2021 · NWS RIW · 9 events in 9 counties and zones

A cold front moving across Wyoming mixed strong mid-level winds to the surface and brought high wind to much of western and central Wyoming. The highest wind was at Clark where a maximum gust of 95 mph was reported.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A cold front moving across Wyoming mixed strong mid-level winds to the surface and brought high wind to much of western and central Wyoming. The highest wind was at Clark where a maximum gust of 95 mph was reported. An 80 mph wind gust was reported at the Wind River RAWS site along the east slope of the Wind River Mountains. The strong wind led to the closure of South Pass over the southern end of the Wind River Mountains for a time due to blowing snow. Wind gusts exceeding 58 mph were also reported in Johnson, Natrona, Big Horn and Sweetwater counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 4, 10:29 AM MST, 1 hour 1 minute earlier.

Area forecast discussion, Dec 4, 10:29 AM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Riverton WY
1029 AM MST Sat Dec 4 2021

.SHORT TERM...Today through Monday night
Issued at 356 AM MST Sat Dec 4 2021

Quite a lot to talk about over the next few days. First with some
colder air moving in from the north, some low clouds and patchy fog
have formed across the north. These should last through the night
and into the first part of the morning before lifting. And this
brings us to the next concern, high wind.

The pattern looks favorable for high wind for many locations. A
cold front will be droppings southward out of Montana, tightening
the pressure gradient.The first places to see it will be the
favored pre frontal locations, like the lee of the Absarokas and
the southwestern Wind Corridor. The one area that looks concerning
is the Lander Foothills. The 700 millibar flow looks more west
than southwest, which is usually not favored for high wind.
However, there will be plenty of mid level wind, 50 to as much as
75 knots, depending on which model you believe. Also, there will
be plenty of downward forcing courtesy of the front right quadrant
of an 140 knot jet streak.So, we will leave the warnings as is
for now. We also thought about adding Sweetwater County. The 700
millibar winds are plenty strong, but guidance is borderline.
There is a special weather statement up for that area, and again
we will stick with that for now.

The aforementioned front will then drop southward into Wyoming later
tonight and drop through the state on Sunday. The main threat of
high wind will then shift to areas favored by the cold advection /
northwest flow regime, mainly the Wind River Basin, Big Horn Basin
and especially Johnson County. The NAM guidance is especially
bullish for northern Johnson County, having 43 knots sustained at
the Buffalo airport. This does tend to be overcooked though. The GFS
guidance looks more reasonable at 35 knots, but high wind
nevertheless. This will likely peak in the morning hours following
the frontal passage, then decreasing later in the afternoon as the
pressure gradient decreases and the front moves southward.

Now on the other threat snow. There will be plenty of upper level
forcing with the jet energy. However, the front does not have a lot
of moisture to work with. So in most areas, amounts should be on the
light side. However, with the front, this will likely be a banded
snow. In other words, the kind of snow where accumulations will vary
over the short distance and are impossible to pinpoint a few hours
out, let alone more than 24 hours out. It would not surprise me if a
few spots in the lower elevations picked up 2 or 3 inches of snow on
Sunday. Snow would mainly fall over the northern third of the area,
roughly north of a line from Casper to Thermopolis to Jackson. Areas
in the south will see dry conditions continue. Like the wind, snow
showers should become less numerous late and basically end shortly
after sunset. As for temperatures, it will be slap to the face for
many people. It looks to only go back to seasonal normals for most,
but after the record warmth it will feel cold. Temperatures may end
up falling during the day on Sunday. There is a large spread in
guidance for Sunday night, as much as 15 degrees. The NAM again
seems to cold, especially in areas that would see little or no snow
on Sunday. We split the middle for now.

Concerns then shift to western Wyoming as a Pacific system begins to
approach the area. The models continue to slow on its progression
though. Most now hold any precipitation off until around sunrise
Monday across the west. The heaviest precipitation looks to be
Monday night through, when the trough axis reaches the west. Some
highlights may be needed for this, although at this point it looks
more like advisories. There is much more uncertainty East of the
Divide. The GFS continues to split the system and only has light
precipitation. The European is more bullish but even it has some
splitting. For now, we kept QPF on the light side. We also have the
same problem with temperatures, with some areas having a 20 degree
spread in guidance. Again, a lot will depend on potential snow cover
and the NAM looks too cold again. For now, we blended the guidance.

.LONG TERM...Tuesday through Friday
Issued at 356 AM MST Sat Dec 4 2021

Northwest flow aloft on Tuesday with a weak weather system in the
flow. This would produce some light snow in the mountains. Scattered
light snow may occur Tuesday in the central and south per some of
the models. Will keep low chance going for now and see how things
look in time. Wednesday looks dry east of the divide and breezy to
windy. In the west, a moist west northwest flow will occur. A good
chance of snow in the western mountains with some snow in the
western valleys Wednesday and Wednesday night. Thursday looks dry
for most places with lingering light snow possible in the mountains.
High temperatures Tuesday through Thursday will be more like what
December temps should be, with mainly 30s to around 40 at the lower
elevations with teens and 20s in the mountains.

The GFS and ECMWF models are trending toward a developing weather
system in the Great Basin late Thursday night through Friday. The
track in progressive for now, but an upper low may develop in time.
Will be watching this weather pattern in the coming days. At this
time, the west and south would be the favorable locations for snow,
with the central zones on the northern edge of the snow. This may
well change in time, so stay tuned. High temps Friday will only be
in the 20s to around 30 Friday with teens to lower 20s in the
mountains.

&&

.AVIATION...For the 18Z TAFS through 18Z Sunday

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Winds will be light at the start of the period, with KRKS
increasing to 25 kt by 19Z. KBPI and KJAC will also have gusts
near 20 kt this afternoon. High clouds will stream over the area
from the northwest, with BKN-OVC conditions occurring at KJAC by
12Z. Winds will continue to increase at KJAC and KRKS this
evening, with gusts of 30 to 35 kt. Strong winds will occur at
KRKS by 10Z, with gusts near 45 kt by 15Z. Gusts of 25 to 30 kt
will occur at the other TAF sites through the rest of the TAF
period.

East of the Divide....KCOD/KCPR/KLND/KRIW/KWRL Terminals

Conditions continue to improve, with low clouds and areas of fog
lifting. KWRL remains LIFR, but is expected to quickly improve by
19Z. Otherwise, VFR conditions will occur through much of the TAF
period. Wind speeds will be on the increase at many terminal
sites this afternoon through 12Z Sunday. Wind gusts over 40 knots
will be common. Snow will develop in the northern WY mountains
after 03Z, with mountain obscurations and continue through the
rest of the TAF period. A cold front will enter northern portions
by 12Z, with snow showers expected at KCOD by 14Z and KWRL by 17Z.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 356 AM MST Sat Dec 4 2021

Strong to high winds will occur across many areas today, especially
in the lee of the mountain ranges and from the Green and Rattlesnake
Range through Natrona County today and tonight. Relative humidity
should remain above critical levels for the most part. Mixing and
smoke dispersal will be generally fair to poor in the afternoon but
locally good in the lee of the Absarokas. A cold front dropping
southward will bring colder weather late tonight and Sunday along

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Sunday morning through Sunday afternoon for
WYZ028>030.

High Wind Warning from 3 PM this afternoon to 2 AM MST Sunday
for WYZ019-020.

High Wind Warning from 6 AM to 3 PM MST Sunday for WYZ004-006-
010.

High Wind Warning from 8 PM this evening to 8 AM MST Sunday for
WYZ017.

High Wind Warning until 8 AM MST Sunday for WYZ016.

High Wind Warning until 6 AM MST Sunday for WYZ015.

High Wind Warning until 6 AM MST Sunday for WYZ002-003.

&&

SHORT TERM...Hattings
LONG TERM...AR
AVIATION...TL
FIRE WEATHER...Hattings
Hazardous weather outlook, Dec 4, 9:49 AM MST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
949 AM MST Sat Dec 4 2021

WYZ001>020-022>030-051700-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
949 AM MST Sat Dec 4 2021

...High Wind Warning is in effect for portions of northern and
central Wyoming through Sunday morning...

...High Wind Watch is in effect for Sweetwater County from early
Sunday morning through Sunday evening...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Strong to high winds are likely for portions of northern and
central Wyoming especially this afternoon and tonight. Please see
High Wind Watches and Warnings for details.

Snow showers will spread into northern Wyoming after midnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...Strong to high winds continuing for portions of northern
and central Wyoming. Please see High Wind Watches and Warnings
for details.

Snow showers may bring slick roads to the northern half of the
area.

Monday and Monday night...A chance of snow in the west.

Wednesday...A chance of snow in the west.

Thursday night and Friday...A chance in the south and central.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Absaroka Mountains

When
December 4, 11:30 AM MST to 9:28 PM MST
Where
Absaroka Mountains forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Department of Highways
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Winds were sustained over 50 mph along the Chief Joseph Highway for several hours. The maximum wind gust reported was 76 mph.

High Wind, Natrona County Lower Elevations

When
December 4, 11:48 AM MST to 7:34 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

High winds occurred around Casper. The maximum wind gust reported was 63 mph along Wyoming Boulevard along the south side of Casper.

High Wind, Cody Foothills

When
December 4, 12:31 PM MST to 8:46 PM MST
Where
Cody Foothills forecast zone
Measured
83 kt (96 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Very high winds occurred in the vicinity of Clark. A maximum wind gust of 95 mph was recorded. The highest wind gust in Cody was 64 mph.

High Wind, Wind River Mountains East

When
December 4, 8:01 PM MST to 10:01 PM MST
Where
Wind River Mountains East forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
RAWS
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

The Wind River RAWS site had a maximum wind gust of 80 mph. Wyoming Highway 28 over South Pass was shut down for several hours due to snow and blowing snow.

High Wind, Lander Foothills

When
December 5, 2:32 AM MST to December 12, 3:06 AM MST
Where
Lander Foothills forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

A maximum wind gust of 62 mph was reported at Hunt Field in Lander.

High Wind, Northeast Johnson County

When
December 5, 9:11 AM MST to 10:14 AM MST
Where
Northeast Johnson County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

High winds occurred in Johnson County after the passage of a cold front. The highest wind gust reported was 63 mph at the Johnson County Airport near Buffalo.

High Wind, East Sweetwater County

When
December 5, 10:33 AM MST to 11:44 AM MST
Where
East Sweetwater County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

A 62 mph wind gust was reported at Southwest Wyoming Regional Airport.

High Wind, South Lincoln County

When
December 5, 10:33 AM MST to 2:13 PM MST
Where
South Lincoln County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

A maximum wind gust of 59 mph was recorded in Kemmerer.

High Wind, North Big Horn Basin

When
December 5, 11:34 AM MST to 1:49 PM MST
Where
North Big Horn Basin forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
44.524, -108.791 (the zone’s center; the record gives no point)

High wind occurred behind a cold frontal passage. Some maximum wind gusts included 62 mph at the Willow Creek RAWS and 58 mph at the South Big Horn County airport in Greybull.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995037, 995044, 995040, 995041, 995043, 995045, 995183, 995184, 995182.